Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS Dodge City, KS

June 20, 2004Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2004, 6:27 PM CDT for Morton County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 6:27 PM CDT (23:27 UTC)
Expired
Jun 20, 2004, 7:15 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Morton County, KS

The radar

The Dodge City radar (KDDC), 182 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 5:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS53 KDDC 202327
SVRDDC
KSC129-210015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 715 PM CDT

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES SOUTHWEST OF WILBURTON...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN MORTON COUNTY...
  ELKHART...
  WILBURTON...
  ROLLA...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3712 10204 3700 10203 3700 10156 3719 10157

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:02 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 20, 2:02 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT SUN JUN 20 2004

.DISCUSSION...

DAYS 1-2...
ONCE AGAIN CONVECTION DEVELOPING OVER THE HIGHER TERRAIN, MAINLY IN
BOU AREA AS MCS FROM THIS MORNING MOVES SOUTH INTO OK. SFC BOUNDARY
APPEARS TO HAS STALLED OUT IN THE TX PANHANDLE BY LATE MORNING WITH
DHT OBS SUGGESTING IT WAS ALREADY BEGINNING TO MOVE BACK NORTHWARD.
BASED ON 7H TEMPS OF 9-10C...CAP SHOULD SEE CU BECOME MORE DEVELOPED
THAN WHAT IS OUTSIDE AT 18Z WITH MID-UPPER 80S. MOST FAVORABLE AREA
FOR THIS WILL BE IN THE CNTL/SW CWA SO WITH THIS IN MIND WILL KEEP
SMALL POPS GOING LATE THIS AFTERNOON INTO EVENING HERE WHICH IS ALSO
NEAR THE RETURNING SFC BOUNDARY AND LARGEST CAPE VALUES.

THE MORE INTERESTING WEATHER WILL BE LATER TONIGHT AS THE DEVELOPING
STORMS IN COLORADO MOVE EASTWARD INTO WESTERN KS.  MID LVL
BAROCLINIC ZONE STILL IN PLACE FROM NE CO INTO CNTL KS AND WITH A
BETTER LLJ PROGGED TO DEVELOP, WAA AND TONGUE OF MOISTURE EXTENDING
FROM NE CO INTO SC KS AHEAD OF THESE STORMS SHOULD SEE ANOTHER MCS
MOVE ACROSS THE CWA LATER TONIGHT. PCPN H20 VALUES VERY SIMILAR TO
LAST NIGHTS WHERE 1-2 INCHES FELL BASED ON COOP REPORTS. WITH BETTER
LIFT PRESENT CURRENTLY THINK UP TO 3 INCHES IS NOT OUT OF THE
QUESTION SO WITH FFG IN SOME AREAS SHOWING ONLY 6HR VALUES OF LESS
THAN THREE ESPECIALLY IN THE NORTH AND REVIEWING WHERE THE HEAVIEST
RAINS HAD FALLEN OVER THE LAST 72 HOURS VIA HYDROVIEW MPE WILL GO
AHEAD AND ISSUE A FLOOD WATCH FOR A OUR NORTHERN COUNTIES NEAR THE
GLD AREA AND OUR ERN CWA BOARDING ICT.

FOLLOWING THIS A COLD FRONT WILL PUSH SOUTH INTO NORTHERN OKLAHOMA
ON MONDAY BRINGING WITH IT A REINFORCEMENT OF COOLER AIR. PCPN
CHANCES MONDAY NIGHT WILL BE NEAR THIS FRONT WHICH WILL EXTEND FROM
NORTHERN OKLAHOMA INTO SE COLORADO. WILL THEREFORE GRADIENT POPS
FROM THE HIGHER GRIDS OF OUN,AMA,PUB DOWNWARD IN OUR SW/SRN CWA.
AFTER THIS SFC HIGH BUILDS IN MONDAY NIGHT AND TUESDAY. SO FOR MOST
OF THE CWA WILL LEAVE FORECAST DRY.
DAYS 3-7...
MEDIUM RANGE MODELS HAVE NORTHWEST FLOW ALOFT DOMINATING THE PLAINS
AS A STRONG UPPER LOW HOVERS NORTH OF THE GREAT LAKES.  VARIOUS
SHORTWAVE TROUGHS WILL BE ROTATING AROUND THE UPPER LOW AND BRINGING
REINFORCING SHOTS OF COOLER AIR, WITH THE GFS AND ECMWF SHOWING A
FAIRLY VIGOROUS ONE COMING DOWN WEDNESDAY NIGHT INTO THURSDAY.  AT
THE SFC, A GENERAL EASTERLY COMPONENT WILL CONTINUE TO BRING MOIST
AIR UPSLOPE ACROSS SOUTHWEST KS.  MUCH WILL DEPEND ON WHERE FRONTAL
AND OUTFLOW BOUNDARIES END UP, BUT SEE NO REASON WHY THE TREND OF
CONVECTION FIRING IN THE HIGHER TERRAIN OF EASTERN CO AND MOVING
EASTWARD AS AN MCS WONT CONTINUE.  KEPT THE POPS THAT WE HAD GOING
FOR WED, THURS, AND FRI NIGHTS.  WITH PLENTY OF MOISTURE AND CLOUDS
HANGING AROUND THE AREA AND POSSIBLE FRONTAL BOUNDARIES COMING
THROUGH TEMPS SHOULD REMAIN BELOW CLIMO, SO TWEAKED HIGHS DOWN FOR
THURS AND FRI A BIT.  THE NEXT PROBLEM WILL BE HOW FAST THE UPPER
LOW MOVES EAST AND ALLOWS RIDGING TO BUILD IN.  THE OPERATIONAL GFS
KEEPS US IN NORTHWEST FLOW THROUGH MOST OF THE WEEKEND, NOT REALLY
BRINGING IN THE HIGHER HEIGHTS UNTIL NEXT TUES.  THE MAIN GFS
ENSEMBLES ARE PRETTY CONSISTENT WITH THE OPERATIONAL RUN, BUT THE
CANADIAN AND CDCS RE-FORECAST ENSEMBLES ARE A LITTLE FASTER AND
BUILD THE RIDGE INTO THE PLAINS OVER THE WEEKEND.  STILL, EVEN THE
CDC HAS COOLER THAN AVG 850MB TEMP ANOMALIES OVER THE AREA THROUGH
SATURDAY.  WILL KEEP THE OVERALL WARMING TREND, BUT WILL TWEAK TEMPS
DOWN A BIT ON SAT TO JUST BELOW CLIMO.  MINOR CHANGES ELSEWHERE IN
THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 63 78 59 79 / 80 00 20 00
GCK 62 76 56 79 / 80 10 20 00
EHA 61 80 59 79 / 30 30 30 00
LBL 63 80 59 78 / 30 30 40 00
HYS 62 76 58 80 / 90 00 00 00
P28 66 82 64 81 / 60 40 40 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH TONIGHT FOR KSZ030-031-043>046-061>066-079>081-089-
090

&&

BURGERT/RITTERLING
Hazardous weather outlook, Jun 20, 5:08 AM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT SUN JUN 20 2004

KSZ030-031-043>046-061>066-074>081-084>090-211100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
508 AM CDT (408 AM MDT) SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON.
ABUNDANT MOISTURE WILL BE AVAILABLE ALONG AND AHEAD OF THE WARM
FRONT AND THIS COMBINATION WILL PRODUCE SOME SEVERE THUNDERSTORMS
LATER THIS AFTERNOON AND INTO THE EVENING. THERE MAY ALSO BE A FEW
TORNADOS POSSIBLE ALONG THE WARM FRONT. A LARGE COMPLEX OF
THUNDERSTORMS WILL BECOME THE DOMINANT FEATURE BY LATER THIS EVENING
WITH A CHANCE OF LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF THE
HEAVY RAINFALL WILL BE NORTH OF A LINE FROM GARDEN CITY TO PRATT WITH
1 TO 3 INCHES POSSIBLE IN LOCAL AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK
WITH SCATTERED THUNDERSTORMS PRIMARILY DURING THE NIGHTTIME HOURS. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE. HAIL AND HIGH WINDS WILL
BE THE MAIN THREATS, ALTHOUGH HEAVY RAINFALL COULD PRODUCE LOCAL
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND INTO
THE EVENING.

06

In the hours before

Local storm report, Jun 20, 3:29 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             3 E SCOTT CITY          38.48N 100.85W
06/20/2004  0.75 INCH        SCOTT              KS   PUBLIC

0155 AM     HAIL             4 SSE FRIEND            38.20N 100.88W
06/20/2004  0.88 INCH        FINNEY             KS   PUBLIC

&&

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:58 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny77 min
Jun 20, 1:28 AM CDTSevere Thunderstorm WarningDDCScott47 min
Jun 20, 2:08 AM CDTSevere Thunderstorm WarningDDCFinney67 min
Jun 20, 3:32 AM CDTSevere Thunderstorm WarningDDCFord58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.